YESSS! My hands are no longer on FIRE. That’s the good news. While still a little sensitive to heat, there is no question that this round was way less destructive to my nerve tissue. This is an example of why it is really important to tell your health care providers exactly what is going on with you not just during chemotherapy, but always.
Let’s start with this example. My infusion days always start with someone on the “infusion” team coming to collect me from the waiting area to take me to be weighed and get my lab work started (i.e. set up the IV and draw some blood to check my blood cell & platelet counts). At this point, they always ask, “How are you doing today?” By that time on my last infusion day, as I had mentioned, my fingers had stopped burning, but they were peeling.
At least half the time that I go in for these, er, lovely treatments, I also see either my chemo-oncologist, or her physicians assistant. So once I’d explained my situation to my “greeting” nurses, they sent me into an examination room where, minutes later my doctor, and apparently half of her entire staff, knew what everyone who’d read my last blog knew. My hands had felt like they were on fire for most of the previous 2 weeks.
And . . . they had a plan. Evidently, I’m a little different, but not completely unique (dang, back into a boring, previously documented category with me). But they KNEW what to do!
My doctor informed the nursing staff that I was to be provided with ice packs to hold in my hands while the Taxol was being administered into the drip feed. My first thought was, “Hold on a second, my hands didn’t burn while I was getting treatment,” but before I could even express that, my doctor explained that holding ice DURING the treatment would lower circulation in my hands and diminish the level of Taxol that might travel into my hands and up my fingers. Ooohhh.
So that’s what we did, I held ice packs while the Taxol ran and I am here to testify that this was a successful ploy. Thank you, thank you very much, I accept your congratulations.
However, plotting and treating these devious little chemo-side-effects is like playing a game of Wack-A-Mole. The discouraging part is that just like Wack-A-Mole the game, there is no set pattern to learn or know in advance. We patients are given unending lists of the the most common side effects, and frequently have advanced treatment for them (I’ve talked about how grateful I am for the anti-nausea drugs that come in both my drips, and in pills to be taken as needed, so I’m not too sick, or spewing), but many other effects need to show up in outliers such as myself before anything can be done about them. Another nearly equally discouraging factor is that I got entered into this version of Wack-A-Mole without having been given a large, weighty baton to smack things with.
This current week’s notable attention grabbers include, hot and cold flashes with no discernible fever, increased joint and muscle pain (which I have pain killers for that I’m wary of using), full body restlessness, mental restlessness, restless leg syndrome, and the new kids on the block, lower back ache that pulses, disappears, and returns, the skin on my face itches but is sensitive so actually scratching it hurts, so I rub it with my finger-tips, but they’re peeling so it scratches, and improved fatigue, as in bigger, better, stronger fatigue. I’m wanting that baton, but I probably wouldn’t be able to lift it anyway.
What I now know from so many of my experiences in the last 3 months is that when I tell my Peeps at the cancer center what I’ve been feeling, they will collectively address everything they can and much of what I’ve just described will be minimized or eradicated. This greatly improves my faith in this particular process. I, who embarked on this dubious course with trepidation and many misgivings, truly feel that vast progress in cancer treatment has been made.
What I can honestly say with positive sincerity is that this week I feel like I’d rather expected to feel like back when I first started chemotherapy, but I haven’t felt like this until NOW. No one can tell me it’s a bad thing. Even though I feel as if I’ve gone a few rounds with the flu AND a professional boxer at this juncture, I thought I’d be this incapacitated everyday from mid-November through March. Here it was only a quarter this bad for 4 or 5 days out of 14 from then until now, and will only be for perhap 50 to 60% of the remaining time after 2 more infusions. This should mean that I will be done with the worst side effects by the 1st weekend in March! I’m averaging above 50% nearly normal days! I’m stoked! Honest.
As I’ve gotten more comfortable talking about chemo issues, I’ve also found myself asking a few questions regarding other aspects of my health while chatting with my “team.” Turns out there are a number of things that I thought were just regular aspects of aging that I thought I’d just have to put up with, that can be alleviated with care or products or prescriptions. Normal joint aches, age spots, hair loss, unwanted hair, digestion issues, skin problems. My goodness, we don’t any of us have to soldier through so many things just because we “expect” to age in discomfort. Okay, Health Insurance can be a big impediment, but if you have any insurance, for heaven’s sake, go ask a doctor. If you are blessed enough to be alive, live better. Do it now. The times they are a changing, but you can still act before all insurance is stripped and replaced with nothing at all.
Good Luck! Really.